Note: Mumsnet has not checked the knowledge, experience or professional qualifications of anyone posting on Mumsnet Talk, so this is not necessarily the best place to seek help if you're feeling seriously distressed or suicidal. Mumsnet cannot be held responsible for any advice given on the site. If you need help urgently, please see our mental health web guide which can point you to expert advice and support.

Lithium has stolen my SOUL. Wail.

(22 Posts)
Brittapie Wed 13-Nov-13 00:35:01

Ok, not my soul.

But since my dose of lithium got increased (I've only been on it about a month) I've... lost my mojo. Or something.

I want to have sex, but it is like I'm numb between the legs. I want to eat, but I hardly enjoy the food (although that does sometimes still work). And tonight, the worst thing...

I CAN'T DANCE.

Seriously. I know the steps. I could do them in the class. But in the social I just couldn't. I couldn't get in time, I couldn't follow any of the leads (even my own boyfriend, who I have been regularly dancing with since I started dancing months ago). It was like I just wasn't "feeling" it.

Seriously. This is a big deal. If I can't dance or enjoy sex, then I might as well sit in a dark silent room all the time I'm not actively looking after the children or studying. And what's the point studying literature at all in that case, if I won't enjoy the course anyway?

I'm also on lamotrigine, which wasn't quite controlling the top end of my bipolar. But at least I could dance!

Has anyone else had this?

I think I'm gonna come off it and try something else. Dreading finding more stuff that I can't do.

Mirages Wed 13-Nov-13 10:02:48

Those side effects might wear off with time. I felt pretty flat in the beginning. Does lithium work otherwise?

Mitchy1nge Wed 13-Nov-13 13:15:42

I've been on lithium for AGES, well over ten years (although with a break or two) and it has never had any sort of anti-horn action on me. I wouldn't know I was taking it except for the constant thirst.

To begin with I did have side effects, skin problems and stuff, but not now even with levels towards the very top of the UK range.

Brittapie Wed 13-Nov-13 13:41:46

Well, I suppose it works, given that having energy, a high sex drive and creativity are symptoms in themselves :-/

I hardly seem to have ANY rushes of energy at all now, or excitement. Hardly anything is that kind of extra special interesting. My brain isn't picking up references and memories from everything. Music doesn't get my heart beating and my toes tapping. Poetry is just words. Food is just a taste. It's like going from 3D to 2D.

I've not been able to cry since I started lamotrigine anyway, and I just can't keep an annoyance in my brain, which I suppose is good.

I still had a nervous, paranoid morning yesterday though.

I have been waking up better, though, and I've had hardly any of the horrible symptoms. I can concentrate. Just in a really flat way. Feels like I'm only thinking about one or two things at once.

Maybe this is what normal feels like? I don't like it.

Mitchy1nge Wed 13-Nov-13 13:48:37

maybe am not the one to answer you but no, maybe I am, but I don't see my energy and sex drive and creativity as symptoms - it's part of being human, the absence of the ability to regulate my impulses where energy and sex and creativity are concerned is a symptom I think

so sometimes am a bit driven in some of those areas and then get the whole 'high potential for painful consequences' thing and that is the symptom isn't it, the absence of those things is not being normal it sounds like being depressed and numb

I think a month is very soon to know how lithium will work, it takes fucking ages and you are still taking lamictal (was a bad combination for me) - are you taking anything else? have had antispychotics that have made me feel flat and useless, have also had moods that do that by themselves without any chemical assistance

Mirages Wed 13-Nov-13 13:49:24

I miss the energy, too. Especially when left with depression. Only thing that prevents me stopping medication is that lows were even worse and I was bit bonkers.

Branleuse Wed 13-Nov-13 13:50:43

come off it if you can. I think a month is long enough to exist like that.

Mitchy1nge Wed 13-Nov-13 13:52:20

am not a fan of lamictal by the way, it was all so cleverly and aggressively marketed promising and exciting when it was hailed as a new mood stabiliser but I just ended up on lots of extra things when usually lithium alone (sometimes with something like quetiapine) is enough (I gave lamictal about 3 years so definitely long enough)

Mirages Wed 13-Nov-13 13:54:18

I had lamictal with lithium to help with depression. Nothing. Now trying tegretol. nothing again.

Brittapie Wed 13-Nov-13 14:32:56

I find lamotrigine amazing for the depression, and it definitely has controlled the mania too. Just I've been slightly more up than I would like recently, which was starting to impact negatively on my life. It has definitely been the best out of all the drugs I've had - Sertraline, Risperidone, Abilify, Diazepam, Lorazepan, Quetiapine, Olanzipine, Lamotrigine and Lithium, as well as sleeping pills and my physical health meds. Plus iron and vitamins. Plus hospitalisation a few times, three lots of CBT and work with early intervention, crisis team and community mental health.

Sigh.

Does anyone have a miracle cure? If so, can I have it? :-S

Mitchy1nge Wed 13-Nov-13 14:47:45

yeah, running grin (or other exercise)

obvs not really a cure but I think of it as a mood stabiliser that is even nicer than lithium

Brittapie Wed 13-Nov-13 16:14:32

Dancing is my exercise though, I do it two or three times a week. It's also great brain exercise and social too.

I spend a lot of my spare time watching videos of dancing and reading books about dancing.

If I can't dance, that's basically my entire life changed :-(

Mitchy1nge Wed 13-Nov-13 18:36:48

so has lithium somehow got in the way of your response to music? I don't think I could cope with that, it sounds too much like being depressed

it doesn't work for everyone, will you try depakote or something instead do you think?

Brittapie Wed 13-Nov-13 18:38:36

Depakote is valporate isn't it? I think that's all I have left to try :-/. Hopefully it'll work.

Mitchy1nge Wed 13-Nov-13 18:41:17

yeah but there is carbamazepine too

guess it depends on your cycle, pattern, types/intensity of mood swings

Mitchy1nge Thu 14-Nov-13 09:27:19

so have your hospitalisations been for mania? am just wondering why they didn't try lithium or depakote a bit earlier

Brittapie Thu 14-Nov-13 10:35:36

Yeah, mania or mixed. I think. I don't remember a lot.

I've not been allowed to try lithium before because I wasn't stable enough to be trusted to tke it properly/have the blood tests/eat and drink like a normal person.

Valporate they wouldn't let me have because I'm of childbearing age. Despite the fact that I can't have any more kids and my husband at the time had had a vasectomy. I was rather annoyed about this, but apparently it was unethical for him to prescribe it as it would mean I would have to have an abortion, and being bipolar meant that I could at any moment go off and get pregnant. Sigh.

My new doctor rolled her eyes at both of these and she gave me the choice, so I went for lithium as it has the biggest evidence base, but I think valporate is actually meant to be better for rapid cycling.

Mitchy1nge Thu 14-Nov-13 11:12:19

always think it's a shame that the most helpful drug for chaotic, intermittently suicidal people requires the most organisation and is so poisonous hmm

am not great with responsible use of it, it's easy in hospital of course because they just come and measure your levels anyway but have gone over a whole year before without tests when left to fend for myself in the wild of The Community

forgot about depakote being all teratogenic, hope you get somewhere with it

Mitchy1nge Thu 21-Nov-13 09:39:58

how's it going? are you taking valproate now?

So understand. Been on Lithium for a number of years now. It's like life shrunk. This past two weeks I've had a vomiting bug and haven't been taking my medication and I actually feel alive again for the first time in I don't know how long.

Brittapie Thu 21-Nov-13 09:50:54

No, I'm back to just lamotrigine. I'm on my way down now anyway.

I've asked for my lamotrigine to be increased, though.

dontrunwithscissors Thu 21-Nov-13 16:56:34

Lithium turned me into a robot (and made me sick 3 or 4 times a day). I felt nothing: not happiness, sadness, fear.

I remember cleaning the house and thinking 'hmm, I'd usually be peeved about having to clean' as I'm not remotely domestic, but I was just doing it without really being conscious of it.

I kept crossing the road in front of cars. Usually that instinct kicks in and you think 'crap, I better move out of the way,' but there was nothing. I just looked at the car and nothing in my brain told me to move. I'm quite surprised I wasn't knocked down.

I only lasted on it 6 weeks. It was truly the worst medication I've ever tried. (As soon as I told my pdoc about the emotional numbing, she responded that wasn't and shouldn't be something that's tolerated.)

I'm now on lamotrigine, quetiapine, and agomelatine, and very stable. I can still feel all the emotions. I'm happy, energetic and can focus. It's not inevitable that stable = numb.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now